Home

Tvp2020 09 omslag kijk verder

Tijdschrift voor Psychiatrie 57 (2015) 1, 49 - 53

Case report

Downbeat nystagmus – a rare side-effect of lithium carbonate

M.A.H. Monden, P.J. Nederkoorn, M. Tijsma

SummaryA 52-year-old woman who had been treated with lithium carbonate for 10 years developed a downbeat nystagmus. The literature describes downbeat nystagmus as a rare side-effect of lithium carbonate. In this patient other causes of downbeat nystagmus were ruled out. In most cases stopping lithium carbonate does not alleviate the symptoms, which are often debilitating. At the moment there is no adequate treatment for the condition. In some cases, however, the symptoms subside after the patient stops taking lithium. Therefore, we consider that early recognition of downbeat nystagmus in patients being treated with lithium carbonate is vitally important.

keywords downbeat nystagmus, lithium carbonate